IMPORTANT: HOW TO USE THIS INFORMATION: This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
CETIRIZINE - ORAL
COMMON BRAND NAME(S): Zyrtec
USES: Cetirizine is an antihistamine used to relieve allergy symptoms such as watery eyes, runny nose, itching eyes/nose, sneezing, hives, and itching. It works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction.
Cetirizine does not prevent hives or prevent/treat a serious allergic reaction (such as anaphylaxis). Therefore, if your doctor has prescribed epinephrine to treat allergic reactions, always carry your epinephrine injector with you. Do not use cetirizine in place of your epinephrine.
HOW TO USE: If you are taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed, usually once daily.
If you are using the chewable tablets, chew each tablet well and swallow. If you are using the rapidly-dissolving tablet, allow the tablet to dissolve on the tongue and then swallow, with or without water. If you are using the liquid form of this medication, measure the dose carefully using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose.
The dosage is based on your age, medical condition, and response to treatment. Do not increase your dose or take this medication more often than directed.
Tell your doctor if your allergy symptoms do not improve, if your hives do not improve after 3 days of treatment, or if your hives last more than 6 weeks. Get medical help right away if your condition worsens or if you think you have a serious medical problem (such as a very serious allergic reaction/anaphylaxis).
SIDE EFFECTS: Drowsiness, tiredness, and dry mouth may occur. Stomach pain may also occur, especially in children. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.
If your doctor has prescribed this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor right away if you have any serious side effects, including: difficulty urinating, weakness.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
In the US -
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: Before taking cetirizine, tell your doctor or pharmacist if you are allergic to it; or to hydroxyzine; or to levocetirizine; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: difficulty urinating (such as due to an enlarged prostate), kidney disease, liver disease.
If you are using this medication to treat hives, tell your doctor right away if you have any of these other symptoms because they may be signs of a more serious condition: hives that are an unusual color, hives that look bruised or blistered, hives that do not itch.
This drug may make you drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.
Liquid products may contain sugar. Caution is advised if you have diabetes. Ask your doctor or pharmacist about using this product safely.
Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.
This medication passes into breast milk. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, other antihistamines (such as diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).
Check the labels on all your medicines (such as cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.
Do not use with any other antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray) because increased side effects may occur.
Cetirizine is very similar to hydroxyzine and levocetirizine. Do not use these medications while using cetirizine.
This medication may interfere with certain laboratory tests (including allergy skin testing), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness. In children, mental/mood changes (such as restlessness, irritability) may occur before drowsiness.
NOTES: Keep all regular medical and laboratory appointments.
MISSED DOSE: If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
STORAGE: Store at room temperature away from light and moisture. Do not store in the bathroom. Different brands of this medication may have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Keep all medications away from children and pets.
Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised March 2013. Copyright(c) 2013 First Databank, Inc.